Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Albuquerque, NM

June 24, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 24, 2020, 2:29 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 2:29 PM MDT (20:29 UTC)
Expired
Jun 24, 2020, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS55 KABQ 242029
FFWABQ
NMC007-242330-
/O.NEW.KABQ.FF.W.0003.200624T2029Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
229 PM MDT Wed Jun 24 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Ute Park Burn Scar in...
  Southwestern Colfax County in northeastern New Mexico...

* Until 530 PM MDT.

* At 229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Ute Park Burn Scar. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will impact Highway 64 near 
and immediately east of Ute Park, the Cimarron River and the 
Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron. Some areas north of Highway 64 that 
will be impacted include State Road 204, Bear and Dean Canyons, 
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that 
will be impacted include Webster and Cimarroncito Reservoirs, 
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and 
Sawmill Canyons. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Ute Park
           Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Ute Park Burn Scar.

* Some locations that will experience flash flooding include...
  Cimarron, Philmont Scout Ranch and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 295 and 311.

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This will impact the Ute Park burn scar including but not limited to 
Highway 64 near and immediately east of Ute Park, the Cimarron River 
and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas north of Highway 
64 that will be impacted include State Road 204, Bear and Dean 
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-0.5 INCHES IN 45 MINUTES

$$

DPorter
2 follow-up statements
969 
WGUS75 KABQ 242202
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
402 PM MDT Wed Jun 24 2020

NMC007-242330-
/O.CON.KABQ.FF.W.0003.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
402 PM MDT Wed Jun 24 2020

...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR REMAINS IN EFFECT 
UNTIL 530 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...

At 402 PM MDT, local law enforcement indicated moderate to heavy 
thunderstorms tracked across the Ute Park Burn Scar. Doppler radar 
indicated as much as one inch of rain may have fallen over the far 
western parts of the burn scar. While the storms have moved out of 
the area, flash flooding is still possible, especially in vulnerable 
areas.

HAZARD...Life threatening flash flooding. Thunderstorms produced
         moderate to heavy rainfall that is capable of flash
         flooding in and around the Ute Park Burn Scar.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of areas in and around
         the Ute Park Burn Scar.

Some locations that will experience flash flooding include...
  Philmont Scout Ranch and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 295 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This will impact the Ute Park burn scar including but not limited to 
Highway 64 near and immediately east of Ute Park, the Cimarron River 
and the Philmont Scout Ranch backcountry. Some areas north of 
Highway 64 that will be impacted include State Road 204, Bear and 
Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of 
Highway 64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DPorter/31
136 
WGUS75 KABQ 242328
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
528 PM MDT Wed Jun 24 2020

NMC007-242338-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
528 PM MDT Wed Jun 24 2020

...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR WILL EXPIRE AT 530 
PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:34 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 24, 11:34 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Wed Jun 24 2020

.AVIATION...
18Z TAF CYCLE
Another round of afternoon and evening thunderstorms expected this
afternoon and evening... with a few capable of producing large hail
and damaging winds across parts of central to eastern NM mainly
between 20Z and 03Z. Storm motions will once again be toward the
south- southeast. Initial development over the higher terrain, per
typical diurnal trends, with favored areas from the northeast
highlands and far northeast plains southwestward to south- central
and southeast areas. Latest high resolution models also suggest the
potential for isolated high-based thunderstorms vicinity of KGUP and
areas west of the CONTDVD capable of localized strong downburst
winds. Thunderstorm impacts to include brief MVFR incursions are
possible at KLVS, KTCC and KROW. 41

&&

.PREV DISCUSSION...233 AM MDT Wed Jun 24 2020...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will be in the forecast for
the next several days which will largely favor areas along and east
of the central mountain chain. Severe storms will be possible again
this afternoon and evening across the eastern plains with large hail
and damaging winds the primary threats. Isolated strong to severe
storms will be possible in the east on Friday as well. Storm coverage
looks to decrease on Sunday with mostly dry conditions expected early
next week. Temperatures over the next week will be near to slightly
above normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Same basic setup as yesterday, with northwest flow aloft and the
upper high centered near the Yucatan Peninsula. Winds aloft are
trending down, so shear profiles won't be as favorable for severe
storms this afternoon/evening. Low level inflow won't be as strong
or oppositional to storm motion either. That said, strong storms are
likely as well as a few severe storms, with large hail and damaging
winds being the primary threats. Socorro County north and east
across the highlands to Colfax and Union Counties will be the
primary threat area, which is included in the SPC day1 marginal
risk. Isolated storms that develop west of the Continental Divide
will likely be dry and may produce strong downburst winds.

An upper level ridge axis will shift east into NM Thursday, with dry
westerlies penetrating further east into central NM. This
development will help to focus convection a bit further east over
the state with little potential for severe outside of strong
outflow. Daytime temperatures will be warmer and highs are forecast
to be above normal areawide. Smoke from wildfires across AZ will
likely have a more direct path into NM by late Thursday thanks to
the westerlies.

11

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Convection on Thursday will gradually diminish with the loss of
daytime heating and as a weak disturbance over SE CO/NE NM exits to
the east. Flow Thursday night will become more westerly as a trough
drops southward into the Great Basin area. This trough looks to dig
farther south into the western AZ area and even develop into a closed
low which is much different than what was previously advertised. As
a result, it looks like it will move much slower than previously
thought as well. Drier air filtering in ahead of the trough will shut
down any convection west of the central mountain chain on Friday.
Lingering moisture across the east, however, will help generate
another round of showers and thunderstorms. With lift ahead of the
trough, CAPE values of 1500-2000 J/kg, and steep mid-level lapse
rates, a few of these storms could become strong to severe. The
limiting factor will likely be shear though at around 20-25 knots
which suggests storms won't be long-lived or very organized.

The trough should then move eastward across the state late Saturday
and into Sunday although there are some big model differences in how
fast it moves and the pattern heading into this weekend. Thus,
confidence is low this weekend. Lift associated with the trough
combined with any low-level moisture that manages to not get mixed
out across the east may result in isolated to widely scattered
activity east of the central mountain chain. Best chances for
convection appear to be on Saturday with the continuing filtering in
of drier air resulting in decreased storm coverage on Sunday. Models
are then in agreement with another Pacific low moving southward into
the Great Basin area early next week, but again there are
differences in the track and timing of that system as it moves
through the central Rockies. It does look like drier air will
continue to filer which will limit thunderstorm activity heading into
the first week of July.

15

&&

.FIRE WEATHER...
A hot, dry and unstable atmosphere with afternoon breezes will
continue across far western NM today, while chances for wetting
storms favor areas along/east of the Rio Grande Valley. An upper
level ridge will shift east across the state through Friday,
focusing chances for wetting storms further east and bringing a hot,
dry and unstable atmosphere into central NM. Winds are forecast to
remain below critical threshold through Saturday, but will increase
by Sunday in response to a potent Pacific low/trough dropping from
the Pacific NW into the Great Basin. Lower forecast confidence
beyond Sunday due to model spread, but if the Pacific low remains
progressive and kicks out to the east as depicted by the 00Z GFS
then we may hit critical threshold on wind and humidity Mon/Tue.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 24, 2:37 AM MDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
237 AM MDT Wed Jun 24 2020

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
237 AM MDT Wed Jun 24 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms across much of
eastern New Mexico this afternoon through mid-evening. Large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily rounds of shower and thunderstorm activity are expected through
the weekend primarily for areas along and east of the central
mountain chain. A few of these storms Thursday through Saturday may
become strong to severe with large hail and damaging winds. Drier
conditions arrive Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Local storm report, Jun 24, 2:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
06/24/2020  M62 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ202001334

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:00 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 23, 6:11 PM MDTAreal Flood AdvisoryABQLincoln79 min
Jun 23, 6:57 PM MDTSpecial Weather StatementABQQuay33 min
Jun 23, 7:02 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt58 min
Jun 23, 7:08 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Jun 23, 7:16 PM MDTSpecial Weather StatementABQDe Baca29 min
Jun 23, 7:27 PM MDTSpecial Weather StatementABQCurry33 min
Jun 23, 7:32 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt43 min
Jun 23, 7:46 PM MDTSpecial Weather StatementABQRoosevelt29 min
Jun 23, 7:49 PM MDTSevere Thunderstorm WarningABQChaves41 min
Jun 23, 8:12 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt48 min
Jun 24, 2:06 PM MDTAreal Flood AdvisoryABQColfax114 min
Jun 24, 3:09 PM MDTSpecial Weather StatementABQSocorro21 min
Jun 24, 3:17 PM MDTSevere Thunderstorm WarningABQSocorro28 min
Jun 24, 4:14 PM MDTSpecial Weather StatementABQValencia16 min
Jun 24, 4:22 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance38 min
Jun 24, 4:33 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance42 min
Jun 24, 4:48 PM MDTSpecial Weather StatementABQ42 min
Jun 24, 5:02 PM MDTSpecial Weather StatementABQBernalillo28 min
Jun 24, 5:07 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel38 min
Jun 24, 5:11 PM MDTSpecial Weather StatementABQLincoln34 min
Jun 24, 5:30 PM MDTSpecial Weather StatementABQBernalillo30 min
Jun 24, 5:55 PM MDTSpecial Weather StatementABQLincoln35 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.